Alert archive / Massachusetts / Winter Storm Watches in 2011
Winter Storm Watch 1, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this winter storm watch at Jan 6, 2011, 11:53 AM EST for Franklin County, Hampden County, Hampshire County, Massachusetts; Capitol Planning Region, Connecticut. It took effect at Jan 7, 2011, 3:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 6, 2011, 11:53 AM EST (16:53 UTC)
- In effect from
- Jan 7, 2011, 3:00 PM EST
- Expired
- Jan 7, 2011, 3:47 AM EST
- In force
- Issued by
- NWS Boston/Norton, MA
Counties Capitol Planning Region, CT, Franklin County, MA, Hampden County, MA, Hampshire County, MA
The radar
The Boston radar (KBOX), 125 km from the middle of the area, began a volume at 16:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 4.9 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 947 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
554 WWUS41 KBOX 061653 WSWBOX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TAUNTON MA 1153 AM EST THU JAN 6 2011 ...SEVERAL INCHES OF SNOW ACCUMULATION POSSIBLE LATE FRIDAY AND FRIDAY NIGHT... CTZ002-003-MAZ002-003-008>011-070100- /O.NEW.KBOX.WS.A.0001.110107T2000Z-110108T1100Z/ HARTFORD CT-TOLLAND CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA- WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA- EASTERN HAMPDEN MA- INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION... VERNON...CHARLEMONT...GREENFIELD...ORANGE...CHESTERFIELD... BLANDFORD...AMHERST...NORTHAMPTON...SPRINGFIELD 1153 AM EST THU JAN 6 2011 ...WINTER STORM WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH LATE FRIDAY NIGHT... THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A WINTER STORM WATCH...WHICH IS IN EFFECT FROM FRIDAY AFTERNOON THROUGH LATE FRIDAY NIGHT. * LOCATIONS...WESTERN MASSACHUSETTS...NORTH CENTRAL CONNECTICUT. * HAZARD TYPES...SNOW. * ACCUMULATIONS...4 TO 8 INCHES OF SNOW. * TIMING...LIGHT SNOW BEGINS MIDDAY FRIDAY. AREAS OF HEAVY SNOW POSSIBLE FRIDAY EVENING AND NIGHT. LIGHT SNOW POSSIBLE SATURDAY. * IMPACTS...SNOW MAY AFFECT THE FRIDAY EVENING COMMUTE. * WINDS...NORTHEAST 5 TO 10 MPH. * TEMPERATURES...IN THE UPPER 20S. * VISIBILITIES...GENERALLY 1 TO 3 MILES...BUT LOCALLY ONE-HALF MILE IN HEAVIER SNOW FRIDAY NIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH IS ISSUED FOR THE POTENTIAL OF ACCUMULATING SNOW OF 6 OR MORE INCHES IN A 12 HOUR PERIOD...OR 8 OR MORE INCHES IN A 24 HOUR PERIOD. ANYONE TRAVELING IN THE NEXT 24 TO 36 HOURS SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO MODIFY TRAVEL PLANS SHOULD WINTER WEATHER DEVELOP. && $$
3 follow-up statements
468 WWUS41 KBOX 062126 WSWBOX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TAUNTON MA 426 PM EST THU JAN 6 2011 ...SEVERAL INCHES OF SNOW ACCUMULATION POSSIBLE LATE FRIDAY AND FRIDAY NIGHT... CTZ002-003-MAZ002-003-008>011-070530- /O.CON.KBOX.WS.A.0001.110107T2000Z-110108T1100Z/ HARTFORD CT-TOLLAND CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA- WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA- EASTERN HAMPDEN MA- INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION... VERNON...CHARLEMONT...GREENFIELD...ORANGE...CHESTERFIELD... BLANDFORD...AMHERST...NORTHAMPTON...SPRINGFIELD 426 PM EST THU JAN 6 2011 ...WINTER STORM WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH LATE FRIDAY NIGHT... A WINTER STORM WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH LATE FRIDAY NIGHT. * LOCATIONS...WESTERN MASSACHUSETTS...NORTH CENTRAL CONNECTICUT. * HAZARD TYPES...SNOW. * ACCUMULATIONS...4 TO 8 INCHES OF SNOW IN THE HEAVIEST BANDS. LESSER AMOUNTS OUTSIDE OF THE HEAVIER BANDS. * TIMING...LIGHT SNOW BEGINS MIDDAY FRIDAY. AREAS OF HEAVY SNOW POSSIBLE FRIDAY EVENING AND NIGHT. LIGHT SNOW POSSIBLE SATURDAY. * IMPACTS...SNOW MAY AFFECT THE FRIDAY EVENING COMMUTE. * VISIBILITIES...GENERALLY 1 TO 3 MILES...BUT LOCALLY ONE HALF MILE IN HEAVIER SNOW FRIDAY NIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH IS ISSUED FOR THE POTENTIAL OF ACCUMULATING SNOW OF 6 OR MORE INCHES IN A 12 HOUR PERIOD...OR 8 OR MORE INCHES IN A 24 HOUR PERIOD. ANYONE TRAVELING IN THE NEXT 24 TO 36 HOURS SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO MODIFY TRAVEL PLANS SHOULD WINTER WEATHER DEVELOP. && $$
082 WWUS41 KBOX 070300 WSWBOX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TAUNTON MA 1000 PM EST THU JAN 6 2011 ...SEVERAL INCHES OF SNOW ACCUMULATION POSSIBLE LATE FRIDAY AND FRIDAY NIGHT... CTZ002-003-MAZ002-003-008>011-071100- /O.CON.KBOX.WS.A.0001.110107T2000Z-110108T1100Z/ HARTFORD CT-TOLLAND CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA- WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA- EASTERN HAMPDEN MA- INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION... VERNON...CHARLEMONT...GREENFIELD...ORANGE...CHESTERFIELD... BLANDFORD...AMHERST...NORTHAMPTON...SPRINGFIELD 1000 PM EST THU JAN 6 2011 ...WINTER STORM WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH LATE FRIDAY NIGHT... A WINTER STORM WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH LATE FRIDAY NIGHT. * LOCATIONS...WESTERN MASSACHUSETTS...NORTH CENTRAL CONNECTICUT. * HAZARD TYPES...SNOW. * ACCUMULATIONS...4 TO 8 INCHES OF SNOW IN THE HEAVIEST BANDS. LESSER AMOUNTS OUTSIDE OF THE HEAVIER BANDS. * TIMING...LIGHT SNOW BEGINS MIDDAY FRIDAY. AREAS OF HEAVY SNOW POSSIBLE FRIDAY EVENING AND NIGHT. LIGHT SNOW POSSIBLE SATURDAY. * IMPACTS...SNOW MAY AFFECT THE FRIDAY EVENING COMMUTE. * VISIBILITIES...GENERALLY 1 TO 3 MILES...BUT LOCALLY ONE HALF MILE IN HEAVIER SNOW FRIDAY NIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH IS ISSUED FOR THE POTENTIAL OF ACCUMULATING SNOW OF 6 OR MORE INCHES IN A 12 HOUR PERIOD...OR 8 OR MORE INCHES IN A 24 HOUR PERIOD. ANYONE TRAVELING IN THE NEXT 24 TO 36 HOURS SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO MODIFY TRAVEL PLANS SHOULD WINTER WEATHER DEVELOP. && $$
674 WWUS41 KBOX 070847 WSWBOX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TAUNTON MA 347 AM EST FRI JAN 7 2011 ...ACCUMULATING SNOW EXPECTED LATER THIS AFTERNOON AND TONIGHT... MAZ002-008-009-071700- /O.UPG.KBOX.WS.A.0001.110107T2000Z-110108T1100Z/ /O.NEW.KBOX.WS.W.0001.110107T1700Z-110108T1000Z/ WESTERN FRANKLIN MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA- INCLUDING THE CITIES OF...CHARLEMONT...CHESTERFIELD...BLANDFORD 347 AM EST FRI JAN 7 2011 ...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO 5 AM EST SATURDAY... THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A WINTER STORM WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 5 AM EST SATURDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * LOCATIONS...EXTREME WESTERN MASSACHUSETTS. * HAZARD TYPES...SNOW. * ACCUMULATIONS...5 TO 8 INCHES OF SNOW. * TIMING...LIGHT SNOW IS EXPECTED TO WORK INTO THE REGION BY NOON. THE SNOW WILL FALL MODERATE TO HEAVY AT TIMES LATER THIS AFTERNOON CONTINUE INTO TONIGHT. * IMPACTS...UNTREATED ROADWAYS WILL BECOME SNOW COVERED AND SLIPPERY THIS AFTERNOON AND TONIGHT. * WINDS...EAST 5 TO 10 MPH. * TEMPERATURES...IN THE LOWER 20S. * VISIBILITIES...ONE QUARTER TO ONE HALF MILE AT TIMES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING IS ISSUED WHEN AN AVERAGE OF 6 OR MORE INCHES OF SNOW IS EXPECTED IN A 12 HOUR PERIOD...OR FOR 8 OR MORE INCHES IN A 24 HOUR PERIOD. TRAVEL WILL BE SLOW AT BEST ON WELL TREATED SURFACES...AND QUITE DIFFICULT ON ANY UNPLOWED OR UNTREATED SURFACES. && $$ CTZ002-003-MAZ003-010-011-071700- /O.UPG.KBOX.WS.A.0001.110107T2000Z-110108T1100Z/ /O.NEW.KBOX.WW.Y.0001.110107T2000Z-110108T1000Z/ HARTFORD CT-TOLLAND CT-EASTERN FRANKLIN MA-EASTERN HAMPSHIRE MA- EASTERN HAMPDEN MA- INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION... VERNON...GREENFIELD...ORANGE...AMHERST...NORTHAMPTON... SPRINGFIELD 347 AM EST FRI JAN 7 2011 ...WINTER WEATHER ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 5 AM EST SATURDAY... THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A WINTER WEATHER ADVISORY...WHICH IS IN EFFECT FROM 3 PM THIS AFTERNOON TO 5 AM EST SATURDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * LOCATIONS...NORTHEAST CONNECTICUT. * HAZARD TYPES...SNOW * ACCUMULATIONS...2 TO 4 INCHES OF SNOW EXCEPT UP TO 6 INCHES POSSIBLE IN THE HIGHER TERRAIN OF WESTERN HARTFORD COUNTY. * TIMING...STEADY SNOW WILL OVERSPREAD THE REGION BETWEEN 3 AND 6 PM AND CONTINUE INTO TONIGHT. * IMPACTS...UNTREATED ROADS WILL BECOME SNOW COVERED AND SLIPPERY IN THE MID TO LATE AFTERNOON OR EARLY EVENING HOURS. THE SNOW MAY IMPACT THE EVENING RUSH HOUR. * WINDS...NORTHEAST 5 TO 10 MPH. * TEMPERATURES...IN THE MID 20S. * VISIBILITIES...1 TO 2 MILES BUT MAY LOWER TO ONE HALF MILE AT TIMES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY IS ISSUED WHEN SNOW AND/OR ICE IS FORECAST TO DEVELOP IN THE AFFECTED AREAS...BUT ACCUMULATIONS ARE EXPECTED TO BE LIGHT. ANY SNOW OR ICE WOULD MAKE DRIVING AND WALKING DIFFICULT...BUT NOT IMPOSSIBLE...ON UNTREATED ROADWAYS AND SIDEWALKS. WHEN TEMPERATURES ARE BELOW FREEZING...MOTORISTS NEED TO BE ESPECIALLY CAREFUL ON BRIDGES AND OVERPASSES WHERE SLIPPERY SPOTS CAN EASILY DEVELOP. && $$ CTZ004-MAZ004-012-026-071700- /O.NEW.KBOX.WW.Y.0001.110107T2200Z-110108T1000Z/ WINDHAM CT-NORTHERN WORCESTER MA-SOUTHERN WORCESTER MA- NORTHERN MIDDLESEX MA- INCLUDING THE CITIES OF...PUTNAM...WILLIMANTIC...BARRE... FITCHBURG...MILFORD...WORCESTER...AYER 347 AM EST FRI JAN 7 2011 ...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM EST SATURDAY... THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A WINTER WEATHER ADVISORY...WHICH IS IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM EST SATURDAY. * LOCATIONS...NORTHEAST CONNECTICUT AND CENTRAL MASSACHUSETTS. * HAZARD TYPES...SNOW * ACCUMULATIONS...2 TO 4 INCHES OF SNOW. * TIMING...STEADY SNOW WILL LIKELY OVERSPREAD THE REGION BETWEEN 5 AND 8 PM THIS EVENING AND CONTINUE TONIGHT. * IMPACTS...UNTREATED ROADS WILL BECOME SNOW COVERED AND SLIPPERY THIS EVENING INTO TONIGHT. * WINDS...NORTHEAST 5 TO 10 MPH. * TEMPERATURES...IN THE MID 20S. * VISIBILITIES...1 TO 2 MILES BUT MAY LOWER TO ONE HALF MILE AT TIMES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY IS ISSUED WHEN SNOW AND/OR ICE IS FORECAST TO DEVELOP IN THE AFFECTED AREAS...BUT ACCUMULATIONS ARE EXPECTED TO BE LIGHT. ANY SNOW OR ICE WOULD MAKE DRIVING AND WALKING DIFFICULT...BUT NOT IMPOSSIBLE...ON UNTREATED ROADWAYS AND SIDEWALKS. WHEN TEMPERATURES ARE BELOW FREEZING...MOTORISTS NEED TO BE ESPECIALLY CAREFUL ON BRIDGES AND OVERPASSES WHERE SLIPPERY SPOTS CAN EASILY DEVELOP. && $$ FRANK
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this winter storm watch went out at Jan 6, 5:25 AM EST, 6 hours 28 minutes earlier.
Area forecast discussion, Jan 6, 5:25 AM EST, 6 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 525 AM EST THU JAN 6 2011 .SYNOPSIS... WEAK HIGH PRESSURE WILL RESULT IN ONE MORE DRY AND COLD DAY ACROSS SOUTHERN NEW ENGLAND TODAY. THE POTENTIAL CONTINUES FOR A MODERATE TO LOCALIZED HEAVY SNOWFALL LATE FRIDAY INTO SATURDAY. HOWEVER... CONFIDENCE ON SNOWFALL LOCATIONS AND DETAILS REMAINS LOW. DRY AND SEASONABLY COLD WEATHER SHOULD RETURN TO THE REGION SUNDAY AND MONDAY. THERE IS THE RISK FOR ANOTHER LOW DEVELOPING OFF THE EASTERN SEABOARD TUESDAY AND/OR WEDNESDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... PARTLY SUNNY SKIES THIS MORNING SHOULD GIVE WAY TO MOSTLY CLOUDY SKIES BY AFTERNOON. THIS AS MID/HIGH LEVEL MOISTURE STREAM OUT AHEAD OF A STRONG SHORTWAVE DIVING SOUTHEAST TOWARDS THE GREAT LAKES. HOWEVER...DRY BOUNDARY LAYER AND LACK OF FORCING WILL KEEP THE WEATHER DRY TODAY. A WEAK RIDGE OF HIGH PRESSURE SHOULD KEEP THE WINDS LIGHT AND LIMIT MIXING. THIS WILL RESULT IN HIGH/S A FEW DEGREES COLDER THAN YESTERDAY. HIGH/S SHOULD RANGE FROM THE UPPER 20S TO LOWER 30S ACROSS THE INTERIOR HIGH TERRAIN...TO THE LOWER TO MIDDLE 30S ELSEWHERE. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/... TONIGHT... A MOSTLY CLOUDY AND COLD NIGHT IS ON TAP FOR MOST OF SOUTHERN NEW ENGLAND. LIGHT EASTERLY FLOW WILL GRADUALLY CAUSE CLOUDS TO LOWER AND THICKEN...BUT MOST OF THE FORCING/DYNAMICS FOR PRECIPITATION SHOULD REMAIN TO OUR WEST MOST OF THE NIGHT. HOWEVER...WE MAY SEE SOME SPOTTY LIGHT SNOW BREAK OUT TOWARDS 12Z FRIDAY ACROSS OUR WESTERN ZONES WITH THE BEST CHANCE ACROSS THE EAST SLOPES OF THE BERKSHIRES. WE MAY ALSO SEE SOME OCEAN EFFECT SNOW FLURRIES BREAK OUT ACROSS NORTHEAST MA TOWARD/S DAYBREAK. OTHERWISE...GENERALLY A DRY NIGHT WITH CLOUD COVER HOLDING OVERNIGHT LOWS MAINLY BETWEEN 20 AND 25. FRIDAY... A RATHER COMPLEX SITUATION WILL BEGIN TO UNFOLD ACROSS SOUTHERN NEW ENGLAND. THE INITIAL LOW PRESSURE SYSTEM WILL LIFT NORTH WELL TO THE EAST OF SOUTHERN NEW ENGLAND. AT THE SAME TIME...VERY STRONG UPPER LEVEL ENERGY WILL CAUSE AN INVERTED TROUGH TO SETUP AND POSSIBLY CAUSE A SECONDARY LOW PRESSURE SYSTEM TO DEVELOP CLOSER TO THE COAST. THE MODELS USUALLY DO NOT HANDLE THIS TYPE OF SETUP WELL EVEN IN THE VERY SHORT TERM. THEREFORE...FORECAST CONFIDENCE IS BELOW NORMAL. NONETHELESS...WE ARE CONFIDENT THAT EASTERLY FLOW AT THE SURFACE AND SOUTHERLY FLOW ALOFT SHOULD GENERATE WEAK LIFT ACROSS THE ENTIRE REGION. BASED ON THAT WILL RUN WITH LIKELY TO CATEGORICAL POPS ACROSS THE REGION FOR LIGHT SNOW. IT ALSO APPEARS THAT THROUGH SATURDAY 00Z...THE BEST FORCING AND DYNAMICS SHOULD BE LOCATED MAINLY TO OUR SOUTH AND WEST WITH THE INVERTED TROUGH. THEREFORE...WE THINK MOST OF OUR REGION WILL JUST SEE LIGHT SNOW WITH ACCUMULATIONS ON THE ORDER OF A COATING TO 1 INCH. THERE ARE TWO EXCEPTIONS TO THIS WHERE SOME LOCALIZED AREAS COULD SEE AT LEAST A FEW INCHES OF SNOW BY 00Z SATURDAY. THE FIRST AREA WILL BE ACROSS OUR FAR WESTERN ZONES...ESPECIALLY ACROSS THE EAST SLOPES OF THE BERKSHIRES AND HIGHER TERRAIN OF HARTFORD COUNTY. THIS AREA WILL BE CLOSEST TO WHERE THE INITIAL INVERTED TROUGH IS EXPECTED TO SETUP AND ALSO WILL SEE SOME BENEFITS OF UPSLOPE. THE SECOND AREAS IS ACROSS EASTERN MA AND PARTICULARLY NORTHEAST MA. THIS IS WHERE SOME OCEAN ENHANCEMENT WILL OCCUR WITH COLD AIR ALOFT/NORTHEAST SURFACE WINDS. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... HIGHLIGHTS... * THE POTENTIAL CONTINUES FOR A MODERATE TO HEAVY SNOWFALL LATE FRIDAY AND SATURDAY. * TEMPERATURES SEASONABLY COLD THROUGH THE PERIOD. FRIDAY NIGHT AND SATURDAY...THE MAJORITY OF THE 00Z MODEL SUITE CONTINUES TO SIGNAL THE OCEAN LOW MOVING WELL SE OF NANTUCKET. FOR THE LAST SEVERAL MODEL RUNS...A SIGNIFICANT INVERTED TROUGH...ALSO KNOWN AS A NORLUN TROUGH...HAS BEEN SEEN EXTENDING WNW FROM THE OCEAN LOW ACROSS LONG ISLAND AND SE NY STATE BACK TO ANOTHER LOW OVER THE EASTERN GREAT LAKES. WITH GOOD CONVERGENCE ALONG THIS TROUGH...A NARROW BAND OF MODERATE TO HEAVY SNOWFALL /FROM ABOUT 30 TO 60 MILES WIDE/ IS LIKELY. THE BIG QUESTION REMAINS...WHERE DOES THIS OCCUR. THIS IS A MESOSCALE FEATURE...AND POSITIONING IS NOT HANDLED VERY WELL BY OUR SYNOPTIC SCALE MODELS. THIS CONTINUES TO PRESENT A BIG DILEMMA FOR OUR FORECAST DURING THIS TIMEFRAME. SOME OF THE MODELS ARE ACTUALLY SHOWING MULTIPLE BANDS...INCLUDING A WEAKER ONE EXTENDING ACROSS SOUTHERN NEW ENGLAND...WHILE THE STRONGER BAND SETS UP FURTHER S AS MENTIONED ABOVE. AT THIS POINT... THINK THERE IS MODERATE CONFIDENCE FOR AT LEAST A FEW INCHES OF SNOW POSSIBLY TO ADVISORY LEVEL FOR LATE FRIDAY THROUGH SATURDAY FROM BOTH THIS MULTIPLE SNOW BANDS AS WELL AS GENERAL LOW LEVEL CONVERGENCE AND CONTINUED ONSHORE FLOW. STILL A BIT TOO SOON TO ISSUE ADVISORIES. HOWEVER...STILL HAVE LOW CONFIDENCE FOR WINTER STORM WATCHES OR WARNINGS AT THIS TIME. HAVE KEPT LIKELY TO CATEGORICAL POPS GOING THROUGH FRIDAY NIGHT. THE MODELS THEN SLOWLY PUSH THE TROUGH N DURING SATURDAY. AGAIN...THIS TREND WILL HAVE TO BE WATCHED AS ANY SNOW BANDING COULD STALL LATE FRIDAY NIGHT OR SATURDAY MORNING. FOR NOW...HAVE TRENDED TO TAPER THE SNOW OFF ACROSS N CT/RI DURING THE AFTERNOON. SNOW SHOWERS MAY LINGER ACROSS S NH/E MA INTO SATURDAY NIGHT...THEN SHOULD MOVE OUT. TO REITERATE...STILL HAVE QUITE A BIT OF UNCERTAINTY AS TO THE POSITIONING OF THE INVERTED TROUGH AS IT SETS UP. FEEL THERE WILL BE LIGHT SNOW ACCUMULATIONS FOR MOST AREAS...AND POSSIBLY LOCALLY MODERATE TO HEAVY SNOWFALL NEAR THE INVERTED TROUGH/S/. HAVE CONTINUED TO INDICATE THE RISK FOR ACCUMULATING SNOWFALL. SUNDAY-MONDAY...EXPECT SEASONABLY COLD AND DRY WEATHER AS THE OCEAN LOW DEEPENS NEAR THE MARITIMES. BLUSTERY N-NW WINDS WILL BRING COLD WIND CHILL VALUES...MAINLY DURING SUNDAY. MAY SEE LEFTOVER SNOW SHOWERS EARLY SUNDAY ACROSS S NH/E MA. TUESDAY-WEDNESDAY...00Z OP MODEL RUNS CONTINUE TO SHOW THE POTENTIAL FOR COASTAL OR OCEAN LOW PRESSURE OFF THE MID ATLANTIC COAST. HOWEVER...THEY ARE NOW SPLIT AS TO WHETHER THIS LOW MOVES HARMLESSLY S OF THE REGION /ECMWF/ OR MAKES A RUN UP THE COAST /GFS AND GGEM/. GFS ENSEMBLE MEANS BRING THE LOW A BIT CLOSER...BUT STILL OFFSHORE. THIS IS STILL A WEEK AWAY...SO MUCH CAN AND WILL CHANGE. FOR NOW... CONTINUED WITH FORECAST CONTINUITY. WENT WITH CHANCE POPS FOR MOST AREAS FOR LATE TUESDAY THROUGH WEDNESDAY. && .AVIATION /10Z THURSDAY THROUGH MONDAY/... FORECASTER CONFIDENCE LEVELS... LOW...LESS THAN 30 PERCENT MEDIUM...30 PERCENT TO 60 PERCENT HIGH...GREATER THAN 60 PERCENT TODAY...MEDIUM CONFIDENCE IN MAINLY VFR CONDITIONS. HOWEVER...LOW PROBABILITY OF SOME MARGINAL MVFR CEILINGS DEVELOPING DURING THE AFTERNOON. TONIGHT...MEDIUM CONFIDENCE IN MARGINAL MVFR CONDITIONS DEVELOPING ACROSS A GOOD CHUNK OF THE REGION. TIMING REMAINS UNCERTAIN...BUT WE MAY SEE THIS FIRST ACROSS THE DISTANT INTERIOR AND ALSO ALONG THE EASTERN MA COAST. FRIDAY...MEDIUM TO HIGH CONFIDENCE IN MAINLY MVFR/IFR. THIS IS FOR LIGHT SNOW THAT IS EXPECTED TO DEVELOP ACROSS THE REGION. KBOS TAF...MEDIUM TO HIGH CONFIDENCE IN MAINLY VFR CONDITIONS INTO THIS AFTERNOON. MEDIUM CONFIDENCE THAT MVFR CEILINGS DEVELOP SOMETIME TONIGHT. HIGH CONFIDENCE IN AT LEAST MVFR CONDITIONS ON FRIDAY WITH PERIODS OF IFR CONDITIONS POSSIBLE IN SNOW. OUTLOOK...FRIDAY NIGHT THROUGH MONDAY... FRIDAY NIGHT AND SATURDAY...MVFR LIKELY IN SNOW. MEDIUM PROBABILITY OF IFR CONDITIONS. MODERATE TO HEAVY SNOW ACCUMULATION POSSIBLE. CONFIDENCE REMAINS LOW AS SWATH OF HEAVY SNOW WILL LIKELY BE A NARROW BAND OF ONLY 30-60 MILES WIDE. SUNDAY...MODERATE TO HIGH CONFIDENCE FOR VFR CONDITIONS. STRONG N-NW WIND GUSTS POSSIBLE. MON...MODERATE TO HIGH CONFIDENCE FOR VFR CONDITIONS ALONG WITH BRISK NW WINDS. && .MARINE... TODAY AND TONIGHT... WEAK RIDGE OF HIGH PRESSURE WILL KEEP WINDS AND SEAS WELL BELOW SCA THRESHOLDS. FRIDAY... DEVELOPING OCEAN STORM WILL ALLOW NORTHEAST WINDS TO STRENGTHEN. THE POTENTIAL EXISTS FOR MARGINAL AFTERNOON WIND GUSTS OF 20 TO 25 KNOTS OVER THE OPEN WATERS. HOWEVER...SINCE ITS A LATE THIRD PERIOD EVENT AND VERY MARGINAL WILL DEFER TO THE NEXT SHIFT FOR ANY POSSIBLE HEADLINES. IN ADDITION...SNOW WILL BE DEVELOPING ACROSS THE WATERS AND REDUCE VISIBILITIES. OUTLOOK...FRIDAY NIGHT THROUGH MONDAY... FRIDAY NIGHT AND SATURDAY...OCEAN STORM EXPECTED TO INTENSIFY AS IT PASSES WELL SE OF NANTUCKET. EXPECT E-NE WINDS TO START OFF FRIDAY NIGHT...WITH SOME GUSTS UP TO 20 KT...THEN SHIFTING TO W AS AN ASSOCIATED TROUGH MOVES N ACROSS THE WATERS SATURDAY. GUSTS UP TO SMALL CRAFT CRITERIA POSSIBLE. VSBY MAY BE POOR IN AREAS OF MODERATE TO HEAVY SNOW. SUNDAY-MONDAY...THE OCEAN LOW WILL INTENSIFY TO A GALE CENTER...SO EXPECT N-NW GALE GUSTS TO DEVELOP ACROSS THE OPEN WATERS SUNDAY AND SUNDAY NIGHT...SLOWLY DIMINISHING MONDAY. FREEZING SPRAY POSSIBLE. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...NONE. && SYNOPSIS...FRANK/EVT NEAR TERM...FRANK SHORT TERM...FRANK LONG TERM...EVT AVIATION...FRANK/EVT MARINE...FRANK/EVT
Hazardous weather outlook, Jan 6, 4:20 AM EST, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 420 AM EST THU JAN 6 2011 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-070930- HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA- WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA- WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA- SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA- SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA- WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA- NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH- WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI- WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 420 AM EST THU JAN 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS STILL THE POTENTIAL FOR A MODERATE TO LOCALLY HEAVY SNOWFALL ACROSS PORTIONS OF SOUTHERN NEW ENGLAND FRIDAY INTO SATURDAY. MODEL GUIDANCE CONTINUES TO INDICATE A NARROW BAND OF HEAVY SNOW...ONLY ABOUT 30 TO 60 MILES WIDE...COULD SET UP SOMEWHERE ACROSS THE REGION. IT IS STILL VERY DIFFICULT TO PINPOINT WHERE THIS COULD OCCUR. HOWEVER...THERE DOES APPEAR TO BE A MODERATE PROBABILITY THAT AN ADVISORY COULD BE ISSUED ACROSS PORTIONS OF THE AREA...WITH CURRENT TIMING DURING FRIDAY NIGHT AND SATURDAY. THERE IS EVEN A LOW CHANCE OF WARNING CRITERIA SNOWFALL...DEPENDING UPON IF OR WHEN THE ENHANCED SNOW BAND SETS UP. THIS REMAINS A VERY DIFFICULT FORECAST SCENARIO FOR THE REGION. PLEASE STAY TUNED TO LATER FORECASTS AND DISCUSSIONS FOR MORE DETAILED INFORMATION. THERE IS A LOW PROBABILITY FOR SNOWFALL IN THE TUESDAY AND/OR WEDNESDAY TIMEFRAME...BUT CONFIDENCE THIS FAR OUT IS VERY LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ230>237-250-251-254>256-070930- BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND- COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND NANTUCKET- COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO 20 NM SOUTH OF BLOCK ISLAND- 420 AM EST THU JAN 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE POTENTIAL CONTINUES FOR THE DEVELOPMENT OF A STRONG OCEAN STORM. GALE FORCE NORTH TO NORTHWEST WINDS MAY OCCUR DURING SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Nearby
Winter Storm Watches in Massachusetts, 2011Winter Storm Watches in Connecticut, 2011Every winter storm watch in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.